California, 2015

Sneakerwave in California, February 28, 2015

February 28, 2015 · NWS MTR · 1 event in 1 county or zone

Hazardous surf conditions claimed a life on a beach in Monterey County due to sneaker waves.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Hazardous surf conditions claimed a life on a beach in Monterey County due to sneaker waves.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 28, 3:40 PM PST, 50 minutes earlier.

Area forecast discussion, Feb 28, 3:40 PM PST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
340 PM PST SAT FEB 28 2015

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
EVENING HOURS. ANOTHER WEAK SYSTEM WILL BRING ADDITIONAL SHOWER
CHANCES TO THE AREA ON MONDAY.

&&

.DISCUSSION...AS OF 3:00 PM PST SATURDAY...BUSY SHIFT TODAY THANKS
TO NUMEROUS SHOWERS PLUS SCATTERED THUNDERSTORMS ACROSS OUR AREA.
AS EXPECTED SMALL HAIL HAS BEEN THE MAIN STORY WITH MANY REPORTS
COMING IN VIA SPOTTERS ALONG WITH SOCIAL MEDIA (THANKS FOR THE
REPORTS). KMUX RADAR HAS PICKED UP CELLS NOW IN ALMOST ALL
PORTIONS OF OUR CWA EXPECT FOR SAN FRANCISCO INTO SAN MATEO
COUNTY. OVER THE PAST COUPLE OF HOURS WE HAVE NOTICED A DEFINITE
UPTICK IN ACTIVITY WITH MORE MODERATE CELLS ALONG WITH GOOD
CLUSTERS OF LIGHTNING. HAVE ISSUED TWO SIGNIFICANT WEATHER
STATEMENTS WITH MORE ANTICIPATED THROUGH THE AFTERNOON HOURS.
RAINFALL TOTALS HAVE GENERALLY BEEN HIGHEST OVER THE SOUTHERN
THIRD OF THE CWA WITH SOME SPOTS NEARING THE INCH MARK. FOR THE
NORTH AREAS AMOUNTS VARY FROM ZERO TO CLOSE TO A QUARTER OF A
INCH HIGHLIGHTING THE SCATTERED NATURE OF THE CELLS. SHOWERS WILL
BEGIN TO DISSIPATE IN THE EVENING.

SYNOPTICALLY AN UPPER LEVEL LOW OVERHEAD CONTINUES TO TRACK TO THE
SOUTH AND WILL BE WEST OF OXNARD BY SUNDAY EVENING. AS IT MOVES TO
THE SOUTH SHOWERS ASSOCIATED WITH IT WILL BE ON THE DECREASE AND
WILL DISSIPATE NORTH TO SOUTH TONIGHT INTO SUNDAY. STILL LOOKS
LIKE ENOUGH WRAP AROUND MOISTURE WILL BE IN PLAY TO BRING A FEW
MORE SHOWERS TO INTERIOR MONTEREY COUNTY PLUS POSSIBLE SAN BENITO
COUNTY ON SUNDAY.

IMMEDIATELY ON THE HEALS OF THE CURRENT STORM...A SECOND UPPER
LEVEL LOW WILL DROP DOWN TO OUR AREA ON MONDAY. THIS FAST MOVING
FEATURE IS EXPECTED TO TRACK JUST A BIT FARTHER TO THE WEST AND
WILL BRING A QUICK ROUND OF SHOWERS AND POSSIBLE THUNDERSTORMS TO
OUR AREA. MAIN CONCERN WILL BE FOR HEAVY RAIN AND SMALL HAIL.
SIMILAR TO TODAY...THE BEST CHANCE OF SEEING ACTIVITY WILL BE OVER
THE SOUTHERN THIRD OF THE CWA. ADDITIONAL RAINFALL AMOUNTS ARE
EXPECTED TO BE LESS THAN WHAT WE HAVE PICKED UP OVER THE PAST 24 HOURS.

RIDGE OF HIGH PRESSURE WILL BUILD BACK INTO OUR AREA STARTING IN
THE MIDDLE OF NEXT WEEK WITH DRY CONDITIONS AND ABOVE NORMAL
TEMPERATURES FORECAST. SHOULD SEE MID 60S TO MID 70S BY THE END OF
NEXT WEEK WITH PLENTY OF SUNSHINE.

&&

.AVIATION...AS OF 3:40 PM PST SATURDAY...FOR 00Z TAFS. MAIN FOCUS
WILL BE SHOWERS AND ISOLATED -TSRA THROUGH ABOUT 02Z. AS THE SUN
SETS ACTIVITY SHOULD CONTINUE TO DECREASE HOWEVER LINGERING
SHOWERS OVER MONTEREY BAY REGION WILL CONTINUE TONIGHT AS THE
UPPER LOW STAYS OVER THE REGION. WINDS TO REMAIN LIGHT BUT WITH AN
OFFSHORE FLOW OVER THE NORTH BAY AND BAY AREA AS WINDS CONTINUE TO
CIRCULATE AROUND THE LOW. LOOKS LIKE A MOSTLY CLEAR START FOR
SUNDAY WITH SHOWERS MAINLY FOCUSED OVER THE HILLS OF MONTEREY BAY
REGION.

VICINITY OF KSFO...LATEST TRENDS SUGGEST SHOWER ACTIVITY WILL FOR
THE MOST PART BE DECREASING AFTER ABOUT 02Z THIS EVENING. LIGHT
WINDS FORECAST WITH VFR CONDITIONS FOR SUNDAY AM.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...-SHRA AND ISOLATED T-STORMS STILL
POSSIBLE THIS EVENING...DIMINISHING OVERNIGHT.

&&

.MARINE...AS OF 3:40 PM PST SATURDAY...SHOWERS AND ISOLATED
THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...ESPECIALLY SOUTH OF
PIGEON POINT. NW WINDS WILL CONTINUE TO SLOWLY DECREASE WITH
SUBSIDING SEAS INTO SUNDAY. BY SUNDAY NIGHT INTO MONDAY NORTHERLY
WINDS WILL INCREASE AGAIN AS ANOTHER STORM SYSTEM FROM THE NORTH
PASSES OVER THE REGION.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...SCA...PT ARENA TO PT REYES 10-60 NM UNTIL 9 PM

&&

PUBLIC FORECAST: BELL
AVIATION/MARINE: RWW

VISIT US AT WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA

In the hours before

Local storm report, Feb 28, 10:35 AM PST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1035 AM PST SAT FEB 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     FLOOD            SEASIDE                 36.62N 121.82W
02/28/2015                   MONTEREY           CA   LAW ENFORCEMENT

            ROADWAY FLOODING SB HWY1 AT FREMONT

&&

CW
Special weather statement, Feb 28, 1:20 PM PST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
120 PM PST SAT FEB 28 2015

CAZ506-507-282200-
NORTH BAY INTERIOR VALLEYS CA-NORTH BAY MOUNTAINS CA-
120 PM PST SAT FEB 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SONOMA AND MARIN COUNTIES UNTIL
200 PM PST...

AT 116 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROHNERT PARK...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO ONE-QUARTER INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...ROHNERT
PARK...ROSELAND...COTATI AND SOUTH SANTA ROSA. AREAS ALONG HIGHWAY
101 BETWEEN SANTA ROSA AND PETALUMA CAN ALSO EXPECT HAIL AND HEAVY
RAIN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3819 12270 3834 12289 3849 12263 3836 12248
TIME...MOT...LOC 2118Z 045DEG 11KT 3836 12264

FORECASTER: BELL
Special weather statement, Feb 28, 2:11 PM PST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
211 PM PST SAT FEB 28 2015

CAZ511>513-282300-
EAST BAY HILLS AND THE DIABLO RANGE CA-SANTA CLARA VALLEY INCLUDING
SAN JOSE CA-SANTA CRUZ MOUNTAINS CA-
211 PM PST SAT FEB 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SANTA CLARA COUNTY UNTIL 300 PM
PST...

AT 207 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF SAN JOSE...MOVING SOUTHWEST AT 5
MPH.

HAIL UP TO ONE-QUARTER INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...FAR SOUTH SAN JOSE FROM
BLOSSOM HILL ROAD DOWN TO BAILEY AVENUE. HIGHWAY 101 IN THAT AREA
WILL BE IMPACTED.

LAT...LON 3718 12173 3725 12186 3735 12176 3728 12164
TIME...MOT...LOC 2209Z 034DEG 4KT 3727 12174

FORECASTER: BELL
Special weather statement, Feb 28, 2:50 PM PST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
250 PM PST SAT FEB 28 2015

CAZ511>513-282330-
EAST BAY HILLS AND THE DIABLO RANGE CA-SANTA CLARA VALLEY INCLUDING
SAN JOSE CA-SANTA CRUZ MOUNTAINS CA-
250 PM PST SAT FEB 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SANTA CLARA COUNTY UNTIL 330 PM
PST...

AT 248 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF SAN JOSE...MOVING SOUTHWEST
AT 5 MPH.

HAIL UP TO ONE-QUARTER INCH IN DIAMETER ALONG WITH HEAVY RAIN AND
LIGHTNING IS EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...FAR SOUTHERN SAN JOSE DOWN TO
MORGAN HILL. THE STORM WILL IMPACT HIGHWAY 101 IN THAT REGION.

LAT...LON 3709 12170 3723 12185 3735 12172 3718 12159
TIME...MOT...LOC 2249Z 038DEG 6KT 3725 12174

FORECASTER: BELL
Local storm report, Feb 28, 3:12 PM PST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
312 PM PST SAT FEB 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             7 ESE SAN JOSE          37.27N 121.73W
02/28/2015  E0.25 INCH       SANTA CLARA        CA   TRAINED SPOTTER

            BB SIZE HAIL

&&

CW
Special weather statement, Feb 28, 3:48 PM PST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
348 PM PST SAT FEB 28 2015

CAZ510-511-010030-
EAST BAY HILLS AND THE DIABLO RANGE CA-EAST BAY INTERIOR VALLEYS CA-
348 PM PST SAT FEB 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR ALAMEDA COUNTY UNTIL 430 PM
PST...

AT 340 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF TRACY...MOVING WEST AT 5
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...LIVERMORE.

LAT...LON 3754 12155 3753 12154 3751 12183 3774 12184
      3778 12155
TIME...MOT...LOC 2348Z 082DEG 6KT 3769 12159

FORECASTER: DRP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 sneakerwave. Local standard time, as filed.

Sneakerwave, Southern Monterey Bay and Big Sur Coast

When
February 28, 4:30 PM PST
Where
Southern Monterey Bay and Big Sur Coast forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

Two women were swept into the ocean by a sneaker wave on Monastery Beach in Monterey County near Carmel. Bystanders pulled both women from the water and attempted CPR. One of the women was unresponsive and was taken to a local hospital by State Parks personnel. She was pronounced dead due to drowning.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Sneakerwave, Southern Monterey Bay and Big Sur Coast2015-02-2857FemaleIn WaterDirect

What these are

Sneakerwave
An unexpectedly large wave that surged far up a beach and swept people or objects away.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555139.